Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Gray, ME

January 17, 2021Androscoggin County, Franklin County, Kennebec County, Maine

NWS Gray, ME issued this special weather statement at Jan 17, 2021, 4:13 AM EST for Androscoggin County, Franklin County, Kennebec County, Maine. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2021, 4:13 AM EST (09:13 UTC)
Expired
Jan 17, 2021, 5:45 AM EST
In force
92 min
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Franklin County, ME, Kennebec County, ME

The radar

The Portland,ME radar (KGYX), 96 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS81 KGYX 170913
SPSGYX

Special Weather Statement
National Weather Service Gray ME
413 AM EST Sun Jan 17 2021
 
MEZ007>009-012>014-020-021-026-171045-
Southern Oxford-Northern Oxford-Androscoggin-Southern
Franklin-Southern Somerset-Kennebec-Lincoln-Northern Franklin-Central
Somerset-
413 AM EST Sun Jan 17 2021

...An area of snow showers possibly mixed with rain will affect 
western Kennebec...east central Oxford...central 
Androscoggin...southwestern Somerset and Franklin Counties...

At 411 AM EST...An area of snow showers was along a line extending 
from Rangeley to near Rumford to near Lewiston...and moving 
northeast AT 15 MPH.

Locations impacted include...
Lewiston, Augusta, Farmington, Gardiner, Rangeley, Rumford, Turner,
Jay, Litchfield, Belgrade, Livermore Falls, Farmingdale, Manchester,
Dixfield, Hallowell, Kingfield, Canton, Carrabassett Valley, Winthrop
and Wilton.

This includes Interstate 95 between mile markers 102 and 119.
 
This also includes...
  Saddleback Mountain, Sugarloaf Mountain, Crocker Mountain, The
Bigelows, and West Carry Pond.
 
  * Up to an inch of snow is possible through 6 am and may cause 
slippery spots where temperatures fall to around the freezing mark. 
The snow will move out early this morning. 

LAT...LON 4535 7008 4475 6998 4428 6961 4406 7028
      4447 7061 4499 7069
TIME...MOT...LOC 0911Z 237DEG 13KT 4495 7063 4450 7055 4415 7027 
$$

MLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jan 17, 2:34 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 17, 2:34 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Gray ME
234 AM EST Sun Jan 17 2021

.SYNOPSIS...
Low pressure will gradually exit through the Canadian Maritimes
today, but upper level low pressure will continue to provide for
accumulating snow showers to the mountains. A weak system
crosses the region on Monday with another weak system passing
through on Tuesday night and Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
Upper level low pressure will continue to pivot northeastward
across our forecast area this morning. As of 07z radar returns
have increased fairly markedly across central and northern zones
with light rain at lower levels and snow at higher elevations.
Mountain snows will continue through this morning, with prime
west-facing slopes picking up another 3 to 6 inches of snow
today. Will drop the expiring winter storm warning with this
package update but hoist a winter weather advisory for the
mountains through noon today. Lower elevations will see little
in the way of accums, but notches and higher elevations will see
periods of heavy snow this morning, with occasional 1/4 mile S+
expected. Mountain roads will be very slippery.

Otherwise, downwind of the mountains, some flurries and
sprinkles are expected along with varying amounts of clouds
today. Temperatures outside of the mountains should be well
above normal today, with downsloping winds aiding temperatures
to rise up to the mid 40s.

Winds will be gusty as well, with frequent gusts around 30 MPH
likely.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
A weak short wave trough passes across the forecast area tonight
into Monday. Therefore, clouds will be prevalent along with
scattered snow showers in the mountains. Conditions should
improve Monday afternoon with the passage of the short wave
trough. Highs Monday will be well above normal once again with
the absence of arctic air continuing.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Several fast moving shortwaves will race across the northern tier of
the eastern CONUS primarily bringing periods of more clouds than
sun. There will be low chances for snow showers with these passing
disturbances but opportunities for accumulating will be limited
through next week. Temperatures will oscillate either side of
normal with each passing wave with Wednesday night looking to be
the coldest as high pressure briefly crests over the area.

We will be between passing shortwaves Tuesday with partly cloudy
skies and temperatures ranging from the teen north to low 30s
south. The next short wave crosses Tuesday night into Wednesday
for an increase in cloud cover and low chances for a snow
shower. High pressure crosses the area Wednesday night allowing
for more optimal radiational cooling leading to lows dropping
below zero in the north and lows in the single digits to near 10
degrees south. The next set of short waves cross the area
Thursday into Friday night with better chances for widespread
snow shower activity although accumulations look to be limited
to where snow showers are more persistent in the mountains.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Short Term...MVFR to IFR conditions will continue in the
mountains today in snow showers. Downwind of the mountains, we
expect VFR conditions with a few areas of MVFR cigs from time
to time. Any fog will dissipate early this morning. Westerly
wind gusts of 25 to 30 kts are expected today and will diminish
tonight. Areas of MVFR cigs are expected late tonight and Monday
morning as a weak disturbance moves through.

Long Term...Mainly VFR through next week. Fast moving
disturbances may bring periods of MVFR in lower cigs and -SHSN
Tuesday night into Wednesday and again Thursday into Friday.

&&

.MARINE...
Short Term...An offshore gale returns this morning as low
pressure gradually moves away from the forecast area. All marine
zones except Casco bay continue with the gale warning through
about midnight. Winds and seas will then diminish late tonight
and Monday but remain at SCA thresholds.

Long Term...SCA conditions likely Monday night will diminish
Tuesday. Another round of SCA conditions Wednesday as NW winds
pick up behind a passing disturbance with SCA conditions
subsiding by Thursday morning.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until noon EST today for MEZ007>009.
NH...Winter Weather Advisory until noon EST today for NHZ001>003.
MARINE...Small Craft Advisory until 1 AM EST Monday for ANZ153.
     Gale Warning until 1 AM EST Monday for ANZ150>152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Schroeter
Hazardous weather outlook, Jan 17, 3:22 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
322 AM EST Sun Jan 17 2021

MEZ012>014-018>028-033-NHZ004>015-180830-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
322 AM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-180830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
322 AM EST Sun Jan 17 2021

...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-180830-
Casco Bay-
322 AM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>003-180830-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
322 AM EST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 17, 12:41 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1241 AM EST SUN JAN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     SNOW             1 ENE PINKHAM NOTCH     44.27N 71.24W
01/17/2021  M12.0 INCH       COOS               NH   PUBLIC

&&
Special weather statement, Jan 17, 4:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
413 AM EST Sun Jan 17 2021

MEZ007>009-012>014-020-021-026-171045-
Southern Oxford-Northern Oxford-Androscoggin-Southern
Franklin-Southern Somerset-Kennebec-Lincoln-Northern Franklin-Central
Somerset-
413 AM EST Sun Jan 17 2021

...An area of snow showers possibly mixed with rain will affect
western Kennebec...east central Oxford...central
Androscoggin...southwestern Somerset and Franklin Counties...

At 411 AM EST...An area of snow showers was along a line extending
from Rangeley to near Rumford to near Lewiston...and moving
northeast AT 15 MPH.

Locations impacted include...
Lewiston, Augusta, Farmington, Gardiner, Rangeley, Rumford, Turner,
Jay, Litchfield, Belgrade, Livermore Falls, Farmingdale, Manchester,
Dixfield, Hallowell, Kingfield, Canton, Carrabassett Valley, Winthrop
and Wilton.

This includes Interstate 95 between mile markers 102 and 119.

This also includes...
  Saddleback Mountain, Sugarloaf Mountain, Crocker Mountain, The
Bigelows, and West Carry Pond.

  * Up to an inch of snow is possible through 6 am and may cause
slippery spots where temperatures fall to around the freezing mark.
The snow will move out early this morning.

LAT...LON 4535 7008 4475 6998 4428 6961 4406 7028
      4447 7061 4499 7069
TIME...MOT...LOC 0911Z 237DEG 13KT 4495 7063 4450 7055 4415 7027

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:08 AM ESTWinter Weather AdvisoryGYXFranklin, Oxford, Somerset13 hr

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.